Texas, 2016

Damaging Winds in Texas, July 26, 2016

July 26, 2016 · NWS MAF · 2 events in 2 counties and zones

S. coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a subtropical ridge centered both over the Great Basin and the southeast U.S. coast. Intense surface heating was present across West Texas under a weak upper high pressure system. Outflow boundaries from storms the night before were present across the area and helped to serve as a focus for thunderstorms. The storms that developed produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 26, 1:44 PM CST, 3 hours earlier.

Area forecast discussion, Jul 26, 1:44 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT TUE JUL 26 2016

.DISCUSSION...As of 2:30 PM CDT Tuesday...KMAF radar is showing
isolated/scattered thunderstorms developing over the CWA moving
generally south. Outflow boundaries from last nights convection
in the Panhandle and Northeast New Mexico Plains is helping serve
as a focus. This will be the theme for the next few days.

Water Vapor Imagery and High Density Winds shows that the
subtropical ridge is basically split in two...with one center over
the Great Basin and the other center over the Southeast US Coast.
There is a weak inverted trof over East TX basically trapped
between the two ridge centers. In this scenario...which shows
little change thru at least Thursday night...there will be
isolated/scattered thunderstorms across the CWA. The highest
probability will be in the higher terrain with upslope flow and
intense heating. But have widespread isolated pops everywhere else
due to boundaries which won't mix out in the nearly homogeneous
atmosphere and are notoriously hard to predict. Temperatures will
be near to a degree or two above normal.

Starting Friday and continuing into early next week the ridge
center over the Great basin will build east thru the Southern
Plains with the deep layer flow becoming east to northeast. With
the deep layer east to northeast flow there will be good
upslope flow...mainly in the Guadalupe and Sacramento Mtns where
the best chance of convection will be. High temps will once again
be above normal (the theme for July, 2016!) with temps
approaching 100 in the Permian Basin and 100-105 in the Pecos and
Rio Grande River Valleys.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  97  77  95 /  20  10  20  10
Carlsbad                       76  98  74  97 /  20  20  20  20
Dryden                         78  97  77  97 /  20  20  20  10
Fort Stockton                  76  94  73  96 /  20  10  10  10
Guadalupe Pass                 70  88  70  87 /  30  20  20  20
Hobbs                          72  95  71  93 /  20  20  20  10
Marfa                          68  88  65  88 /  30  20  20  20
Midland Intl Airport           76  97  75  95 /  20  10  10  10
Odessa                         76  96  76  95 /  20  10  10  10
Wink                           77  98  76  97 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

12/33
Hazardous weather outlook, Jul 26, 1:07 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT TUE JUL 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT TUE JUL 26 2016 /107 PM MDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ESPECIALLY THIS
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50
MPH, LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY...MAINLY SOUTH AND WEST OF THE PECOS RIVER IN WEST TEXAS
AND SOUTHEAST NEW MEXICO. SOME OF THE STORMS COULD PRODUCE BRIEF
GUSTY WINDS, LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 26, 3:50 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM MDT TUE JUL 26 2016

NMZ028-262215-
EDDY COUNTY PLAINS NM-
350 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 415 PM
MDT...

AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKEWOOD...OR 15 MILES SOUTH OF ARTESIA...MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
LAKEWOOD AREA INCLUDING HIGHWAY 285..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3239 10444 3256 10464 3272 10435 3251 10407
TIME...MOT...LOC 2149Z 039DEG 9KT 3262 10436

49
Special weather statement, Jul 26, 4:09 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT TUE JUL 26 2016

TXZ050-061-062-262245-
ANDREWS TX-ECTOR TX-MIDLAND TX-
509 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ANDREWS...WEST
CENTRAL MIDLAND AND NORTHEASTERN ECTOR COUNTIES UNTIL 545 PM CDT...

AT 507 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF ODESSA...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH, SMALL HAIL, AND HEAVY RAIN WILL POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ODESSA...WEST ODESSA...GOLDSMITH...
MIDLAND INTERNATIONAL AIR AND SPACE PORT...
ODESSA SCHELEMEYER FIELD...MISSION DORADO...
WARFIELD AND NORTH COWDEN.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 112 AND 113...AND
BETWEEN MILE MARKERS 117 AND 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3206 10263 3215 10240 3187 10212 3177 10265
TIME...MOT...LOC 2207Z 357DEG 12KT 3198 10246

49
Special weather statement, Jul 26, 4:41 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT TUE JUL 26 2016

TXZ082-262330-
TERRELL TX-
541 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TERRELL COUNTY UNTIL 630
PM CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DRYDEN...MOVING SOUTHWEST AT 30 MPH.

SMALL HAIL, WIND GUSTS OF 50 TO 55 MPH, AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DRYDEN AND TERRELL COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2983 10218 2985 10219 2984 10220 2985 10224
      2986 10225 2985 10226 3004 10251 3021 10225
      3006 10180 2980 10214
TIME...MOT...LOC 2240Z 056DEG 26KT 3009 10215

49

The radar

The Laughlin AFB radar (KDFX), 198 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
July 26, 4:44 PM CST
Where
Terrell County, Dryden
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.120

A thunderstorm moved across Terrell County and produced a 58 mph wind gust at Dryden.

Thunderstorm Wind, Martin

When
July 26, 6:05 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 60 mph wind gust near Tarzan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650404, 650407.